Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 38, NWS Topeka, KS

May 24, 2007Marshall County, Riley County, Washington County, Kansas

NWS Topeka, KS issued this flash flood warning at May 24, 2007, 1:28 AM CDT for Marshall County, Riley County, Washington County, Kansas. It took effect at May 24, 2007, 1:37 AM CDT. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 2007, 1:28 AM CDT (06:28 UTC)
In effect from
May 24, 2007, 1:37 AM CDT
Expired
May 24, 2007, 5:30 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Marshall County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 3:44 AM CDTFLASH FLOODManhattan, KSBUTTERFIELD ROAD IN NE MANHATTAN REPORTED UNDER WATER.
May 24, 4:26 AM CDTFLASH FLOODManhattan, KSWATER OVER THE CURB ACROSS SEVERAL ROADS IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1254 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 240637
FFWTOP
KSC117-161-201-241030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
128 AM CDT THU MAY 24 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
  MARSHALL COUNTY IN NORTHEAST KANSAS...
  NORTHERN RILEY COUNTY IN NORTHEAST KANSAS...

* UNTIL 530 AM CDT

* AT 124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 1 
TO 3 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA.  A LINE 
OF THUNDERSTORMS SOUTHWEST OF THE WARNED AREA WILL CONTINUE TO MOVE 
NORTHEAST DROPPING 1 TO 1.5 INCHES OF RAINFALL PER HOUR OVER THE 
WARNED AREA.  TRAINING THUNDERSTORMS ARE EXPECTED TO CONTINUE FOR 
THE NEXT FEW HOURS.

* LOCATIONS IMPACTED INCLUDE...
  WASHINGTON...
  VERMILLION...
  OKETO...
  MORROWVILLE...
  MARYSVILLE...
  HOLLENBURG...
  HANOVER...
  HADDAM...
  GREENLEAF...
  FRANKFORT...
  BLUE RAPIDS...
  BARNES...
  RANDOLPH...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3998 9625 3957 9625 3957 9658 3944 9672
      3939 9672 3930 9664 3929 9694 3957 9695
      3957 9736 4000 9736

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 23, 5:04 PM CDT, 8 hours 24 minutes earlier.

Area forecast discussion, May 23, 5:04 PM CDT, 8 hours 24 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
504 PM CDT WED MAY 23 2007

.DISCUSSION...

TONIGHT AND THURSDAY...BIGGEST THREAT BEYOND SVR THIS EVENING IS THE
POTENTIAL FOR HEAVY RAIN. ALL SIGNS POINT TO THIS INCLUDING HIGH
PRECIPITABLE WATER VALUES BETWEEN 150 AND 200% OF NORMAL, INFLOW TO
SFC FNT, APPCH OF STG UPPER SYSTEM FROM THE SOUTHWEST AND POTENTIAL
TRAINING OF ECHOES OVER WATCH AREA. ONLY CONCERN IS WHETHER
PRECURSOR SEVERE WEATHER AND ANY COLD POOL OUTFLOWS MAY SHIFT AXIS
OF HEAVIEST RAIN FURTHER SOUTHEAST LATER TONIGHT. EVENING SHIFT WILL
NEED TO WATCH THIS AND MAY NEED TO ADJUST WATCH AREA ACCORDINGLY.

AM FOLLOWING GFS ON FRONTAL PASSAGE ON THURSDAY AND THIS SHOULD
BRING AN END TO PCPN MOST OF AREA BY AFTN. SOME QUESTION ON
LINGERING PCPN SERN CWA BUT HAVE TRIED TO BLEND FCST WITH NEIGHBORS
SINCE IS A BIT UNCLEAR JUST WHERE ENOUGH LIFT WILL BRING RESIDUAL
SHOWERS YET LATE TMRW AFTN. TEMPERATURES SHOULD RECOVER A BIT ON
THURSDAY...COULD BE EVEN WARMER OVER NORTHWEST CWA IF ENOUGH SOLAR
INSOLATION OCCURS BEHIND PRECIPITATION AREA.

SK

CONCERNS FOR THURSDAY NIGHT INTO FRIDAY IS EXTENT FRONT WILL GET
PUSHED TO THE SOUTH AS THE UPPER WAVE AND ITS LIFT EJECTS TO THE
NORTHEAST.  NAM LINGERS SOME PRECIP CHANCES ALONG AND A LITTLE
BEHIND THE FRONT INTO THE EVENING HOURS THURSDAY...WHILE THE GFS
PUSHES PRECIP SOUTH AND EAST.  AFTER COORDINATION...HAVE LEFT SOME
LOW POPS FOR THE SOUTHEAST CORNER COUNTIES FOR THURSDAY EVENING AND
FRIDAY MORNING. LOWS FRIDAY MORNING FROM THE UPPER 40S NORTH TO
LOWER 50S SOUTH.  FOR FRIDAY AFTERNOON...FRONTAL BOUNDARY STALLS TO
THE SOUTH. WITH SOME FOCUS FOR CONVERGENCE AND FLOW ALOFT IN WAKE OF
DEPARTING SHORTWAVE TURNS WEST TO SOUTHWESTERLY...AND HINTS OF WEAK
EMBEDDED SHORTWAVE ENERGY ALONG WITH SOME INSTABILITY FOR THE
AFTERNOON...HAVE KEPT SOME LOW CHANCE POPS OVER THE SOUTHERN
COUNTIES. HIGHS FRIDAY GENERALLY IN THE MIDDLE 70S.

PRECIPITATION CHANCES INCREASE ACROSS THE CWA OVER THE WEEKEND AGAIN
AS A NORTHERN STREAM SHORTWAVE PUSHES ACROSS THE AREA.  LIFT FROM
THIS FEATURE AND RESIDUAL MOISTURE/INSTABILITY ALONG OLD FRONTAL
BOUNDARY ALL CONTRIBUTE TO PRECIPITATION CHANCES IN THE 30 TO 50
PERCENT RANGE WITH THE BETTER CHANCES DURING THE DAY SATURDAY.
PRECIPITATION CHANCE LINGER INTO SUNDAY BUT SHOULD BE MAINLY IN THE
MORNING.  HIGHS OVER THE WEEKEND IN THE MID TO UPPER 70S.

THE MEMORIAL DAY INTO WEDNESDAY FORECAST UNFORTUNATELY CONTINUES THE
ABOVE PATTERN WITH MODELS HINTING OF SEVERAL SHORTWAVES MOVING
ACROSS THE AREA...COMBINED WITH SOMEWHAT MOIST AND UNSTABLE SURFACE
CONDITIONS.  BETTER CHANCES FOR PRECIP AT THIS TIME APPEAR MONDAY
NIGHT INTO TUESDAY NIGHT. HIGHS MONDAY AND TUESDAY IN THE LOWER TO
MIDDLE 80S.  FLOW TURNS MORE NORTHWESTERLY TUESDAY NIGHT INTO
WEDNESDAY WITH SOME THICKNESS COOLING. HAVE HIGHS WEDNESDAY IN THE
IN THE UPPER 70S TO LOWER 80S.

PF

&&

.AVIATION...

CONVECTION ACROSS NE KANSAS THE PRIMARY CHALLENGE FOR 18Z TAFS.
SHOWERS AND THUNDERSTORMS EXPECTED ALONG A BOUNDARY STRETCHING NE TO
SW JUST TO THE EAST OF MHK. VCTS AT MHK THROUGH THE AFTERNOON...WITH
-TSRA BEGINNING EARLY THIS EVENING. SIMILAR AT TOP AND FOE...THOUGH
A BIT LATER WITH TIMING AND LESSER COVERAGE. WINDS WILL CONTINUE TO
BE GUSTY THROUGH THE AFTERNOON...AND WILL NOT TAPER OFF MUCH BY
MORNING AHEAD OF FROPA AROUND 14Z AT MHK AND 15Z AT TOP AND FOE.
POSSIBILITY OF LLWS WITH FROPA...BUT LEFT OUT FOR NOW FOR FURTHER
ANALYSIS BY LATER SHIFTS.

EK

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH EARLY
THURSDAY MORNING FOR AREAS GENERALLY WEST OF AN HERINGTON...MANHATTAN TO
SENECA LINE. KSZ008>010-020>022-034-035

CORRECTED WATCHES/WARNINGS/ADVISORIES SECTION AND INCLUDED COUNTY
ZONE NUMBERS.

PF
Hazardous weather outlook, May 23, 10:44 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1044 PM CDT WED MAY 23 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-250345-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1044 PM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A FRONTAL BOUNDARY OVER CENTRAL KANSAS WILL GRADUALLY WORK EAST
OVERNIGHT AS A COLD FRONT. THE FRONT INTERACTING WITH A VERY MOIST
AND UNSTABLE AIR MASS...WILL RESULT IN STRONG TO SEVERE
THUNDERSTORMS OVER THE AREA...ALONG WITH AT TIMES...VERY HEAVY
RAINFALL. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE
WEATHER THREAT...BUT AN ISOLATED TORNADO COULD NOT BE RULED OUT.
RAINFALL AMOUNTS IN THE 2 TO 4 INCH RANGE ARE POSSIBLE WHERE THE
STRONGER STORMS PERSIST OR REGENERATE AND MOVE ACROSS THE SAME
AREA. A FLASH FLOOD WATCH IS POSTED FOR AREAS GENERALLY WEST OF A
COUNCIL GROVE...MANHATTAN TO SENECA LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE ONGOING THURSDAY MORNING WITH SOME STILL
HAVING THE POTENTIAL TO PRODUCE VERY HEAVY RAIN. THESE STORMS WILL THEN
DIMINISH BY MIDDAY NORTH AND WEST OF THE TURNPIKE. THERE IS A LINGERING
THREAT FOR THUNDERSTORMS SOUTHEAST OF THE TURNPIKE THURSDAY
AFTERNOON AND OVER THE EXTREME SOUTHEAST PORTIONS OF THE
AREA...SOUTHEAST OF INTERSTATE 35 THURSDAY NIGHT.

OFF AND ON THUNDERSTORM CHANCES WILL BE FOUND ACROSS MUCH OF THE
AREA FRIDAY NIGHT INTO TUESDAY NIGHT. THE BETTER CHANCES FOR MORE
WIDESPREAD THUNDERSTORM ACTIVITY WILL BE SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.  SPOTTERS ARE ALSO ENCOURAGED TO
REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER
SERVICE IN TOPEKA.

In the hours before

Local storm report, May 23, 10:35 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1035 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     FLASH FLOOD      4 E WILSEY              38.64N 96.60W
05/23/2007                   MORRIS             KS   TRAINED SPOTTER

            WATER OVER ROAD AT 1400 ROAD AND 56. WATER OVER ROAD AT
            VARIOUS SPOTS WEST ON 56 TO 2100 ROAD. ESTIMATED TWO FEET
            OF WATER OVER V ROAD NEAR 1500 ROAD.

&&

JL
Local storm report, May 23, 10:56 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1056 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     FLASH FLOOD      BELLEVILLE              39.82N 97.63W
05/23/2007                   REPUBLIC           KS   LAW ENFORCEMENT

            WATER OVER ALL OF MAIN STREET IN SOUTH BELLEVILLE. EIGHT
            TO TEN INCHES DEEP. SOME CARS STALLED IN THE WATER.
            SEVERAL OTHER ROADS IN TOWN FLOODED.

&&

JL
Special weather statement, May 23, 10:58 PM CDT, 2 hours 30 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1058 PM CDT WED MAY 23 2007

KSZ022-036>038-240500-
GEARY-MORRIS-RILEY-WABAUNSEE-
1058 PM CDT WED MAY 23 2007

THROUGH MIDNIGHT CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF EXTREME SOUTHEAST RILEY...EASTERN GEARY...WESTERN
WABAUNSEE AND NORTHEAST MORRIS COUNTIES. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
DWIGHT...ALTA VISTA AND VOLLAND. MOTORISTS ALONG INTERSTATE 70
BETWEEN MILE MARKERS 313 AND 327 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, May 24, 12:55 AM CDT, 33 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1255 AM CDT THU MAY 24 2007

KSZ034-035-240615-
DICKINSON-OTTAWA-
1255 AM CDT THU MAY 24 2007

THROUGH 115 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS PORTIONS OF SOUTHEAST OTTAWA AND NORTHWEST DICKINSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS UP TO
50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
NILES...MANCHESTER AND TALMAGE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, May 24, 1:18 AM CDT, 10 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
118 AM CDT THU MAY 24 2007

KSZ021-022-035-036-240645-
CLAY-DICKINSON-GEARY-RILEY-
118 AM CDT THU MAY 24 2007

THROUGH 145 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40
MPH ACROSS PORTIONS OF NORTHERN CLAY...SOUTHWEST RILEY...NORTHWEST
GEARY AND SOUTHERN DICKINSON COUNTIES. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY
SIZE HAIL AND STRONG WINDS UP TO 50 MPH. SOME COMMUNITIES THAT COULD
BE AFFECTED INCLUDE TALMAGE...MANCHESTER...WAKEFIELD...MILFORD
LAKE...MILFORD AND RILEY.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Local storm report, May 24, 1:28 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
128 AM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 AM     FLASH FLOOD      1 W BENNINGTON          39.03N 97.61W
05/24/2007                   OTTAWA             KS   LAW ENFORCEMENT

            SIX TO EIGHT INCHES OF WATER FLOWING OVER 170TH ROAD NEAR
            BENNINGTON.

&&

JL

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:02 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris58 min
May 23, 7:57 PM CDTSevere Thunderstorm WarningTOPMorris48 min
May 23, 8:29 PM CDTFlash Flood WarningTOPRepublic4 hr
May 23, 9:09 PM CDTSevere Thunderstorm WarningTOPMorris51 min
May 23, 9:14 PM CDTFlash Flood WarningTOPMorris4 hr
May 23, 10:27 PM CDTFlash Flood WarningTOPDickinson, Geary, Morris4 hr
May 23, 11:27 PM CDTFlash Flood WarningTOPOttawa4 hr
May 24, 12:54 AM CDTFlash Flood WarningTOPClay4 hr
May 24, 1:31 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley44 min
May 24, 2:20 AM CDTFlash Flood WarningTOPDickinson, Geary4 hr
May 24, 3:20 AM CDTFlash Flood WarningTOPNemaha, Pottawatomie4 hr
May 24, 4:08 AM CDTFlash Flood WarningTOPOttawa4 hr
May 24, 4:52 AM CDTFlash Flood WarningTOPClay113 min
May 24, 5:21 AM CDTFlash Flood WarningTOPMarshall, Riley114 min
May 24, 6:04 AM CDTFlash Flood WarningTOPGeary, Riley56 min

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.